Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at May 11, 2009, 4:27 PM CDT for Marshall County, Polk County, Minnesota; Grand Forks County, Walsh County, North Dakota. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2009, 4:27 PM CDT (21:27 UTC)
- Expired
- May 11, 2009, 5:01 PM CDT
- In force
- 34 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
Counties Marshall County, MN, Polk County, MN, Grand Forks County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.5 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1848 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFGF 112127 SVRFGF MNC089-119-NDC035-099-112215- /O.NEW.KFGF.SV.W.0003.090511T2127Z-090511T2215Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 427 PM CDT MON MAY 11 2009 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHEASTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA... SOUTHWESTERN MARSHALL COUNTY IN NORTHWEST MINNESOTA... NORTHWESTERN POLK COUNTY IN NORTHWEST MINNESOTA... * UNTIL 515 PM CDT * AT 425 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE STORM WAS LOCATED NEAR MEKINOCK...OR 17 MILES NORTHWEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MANVEL AT 440 PM CDT... 8 MILES SOUTHEAST OF ARDOCH AT 445 PM CDT... POLAND AT 450 PM CDT... OSLO AT 455 PM CDT... INTERSTATE 29 BETWEEN MILE MARKER 154 AROUND 445 PM CDT... AND MILE MARKER 161 AROUND 450 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. && LAT...LON 4848 9722 4825 9659 4782 9721 4803 9766 TIME...MOT...LOC 2127Z 227DEG 31KT 4803 9738 $$ SPEICHER
1 follow-up statement
000 WWUS53 KFGF 112201 SVSFGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 501 PM CDT MON MAY 11 2009 MNC089-119-NDC035-099-112211- /O.CAN.KFGF.SV.W.0003.000000T0000Z-090511T2215Z/ GRAND FORKS ND-MARSHALL MN-POLK MN-WALSH ND- 501 PM CDT MON MAY 11 2009 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GRAND FORKS... SOUTHWESTERN MARSHALL...NORTHWESTERN POLK AND SOUTHEASTERN WALSH COUNTIES IS CANCELLED... AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM LOCATED 3 MILES SOUTH OF POLAND...OR 18 MILES NORTHWEST OF GRAND FORKS...MOVING TO THE NORTHEAST AT 25 MPH. THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO THE WARNING HAS BEEN CANCELLED. LAT...LON 4848 9722 4825 9659 4782 9721 4803 9766 TIME...MOT...LOC 2201Z 224DEG 21KT 4815 9722 $$ SPEICHER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 4:27 PM CDT, 0 minutes earlier.
Area forecast discussion, May 11, 4:27 PM CDT, 0 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE GRAND FORKS ND 427 PM CDT MON MAY 11 2009 .UPDATE...THUNDERSTORMS OCCURRING ACROSS THE NORTHERN FA. EXPANDED ISOLD THUNDERSTORMS TO THE NORTH TO COVER THE ENTIRE FA THROUGH THE REMAINDER OF THE AFTERNOON. WITH LOW FREEZING LEVELS A REPORT OR TWO OF HAIL LIKELY. && .AVIATION...CIGS WILL REMAIN VFR THRU THE PD BUT MAIN QUESTION IS THE TIMING OF PCPN AT THE TAF SITES. AS ATMOSPHERE BECOMES MORE UNSTABLE THRU THE PERIOD...EXPECT RW TO DEVELOP INITIALLY THEN TSTMS IN VCNTY. WINDS MAY GUST A BIT IN VCNTY OF TSTMS. && .PREV DISCUSSION... /ISSUED 315 PM CDT MON MAY 11 2009/ SHORT TERM... LOTS OF ISSUES TO DEAL WITH IN THE SHORT TERM FORECAST...BUT PCPN AMOUNTS AND PLACEMENT WILL BE THE MAIN ONES. MODELS WERE IN PRETTY GOOD AGREEMENT YESTERDAY BUT DIVERGED PRETTY GOOD AGAIN TODAY... SO WILL TRY TO FOLLOW MORE OF AN HPC DERIVED ROUTE FOR THE FORECAST. TONIGHT...PESKY SHOWERS/TSTMS HAVE REALLY BLOSSOMED OVER THE LAST HOUR MUCH LIKE YESTERDAY. LATEST RUC SHOWS THAT THE LOW LEVEL JET REMAINS FOCUSED INTO THE INTERSTATE 94 CORRIDOR THRU THE EARLY EVENING. LOTS OF UPPER LEVEL JET ENERGY ACROSS THE SOUTHERN TIER TOO. HARD TO NAIL DOWN ANY ONE AREA WITH BETTER PCPN CHANCES... JUST SEEMS LIKE AIRMASS CONVECTION. WOULD THINK THAT MOST OF THIS SHOULD BE DIURNALLY DRIVEN...WITH BETTER PCPN CHANCES GETTING GOING AGAIN OVER THE HIGH PLAINS LATER IN THE EVENING AS THE LOW LEVEL JET CRANKS UP THERE AGAIN. LOW LEVEL JET THEN SHIFTS INTO OUR FA BY 12Z TUE SO SHOULD SEE BETTER PCPN CHANCES AFTER MIDNIGHT. INSTABILITY PARAMETERS HAVE BEEN A LITTLE WEAKER ACROSS OUR FA...SO WILL NOT GO STRAIGHT THUNDER BUT MORE ISOLATED IN NATURE. TEMPS TONIGHT SHOULD FINALLY STAY UP RATHER THAN DROP TO AROUND FREEZING...DUE TO MORE CLOUDS AND WIND. TUE-THU...STILL THINK THAT ELEVATED CONVECTION WILL CONTINUE TO SLIDE INTO THE EASTERN FA ON TUE...WITH A DIMINISHING TREND IN THE WEST. HARD TO ELIMINATE PCPN CHANCES THOUGH WITH THE STRENGTHENING UPPER JET PUSHING INTO THE WESTERN DAKOTAS BY 00Z WED...BRINGING MORE BROAD SCALE LIFT TO THE AREA. MODELS STILL AGREE ON MOVING A COLD FRONT THRU THE FA TUE NIGHT ALONG WITH THE STRONG UPPER SUPPORT. GFS CONTINUES TO SHOW SOME LARGE QPF BULLSEYES AS THESE FEATURES MOVE THRU...BUT THERE HAS NOT BEEN GOOD CONSISTENCY ON EXACTLY WHERE THESE WOULD OCCUR. AM ALSO WONDERING IF THE CONVECTIVE COMPLEX THAT THE MODELS DEVELOP OVER THE CENTRAL PLAINS TUE NIGHT WILL ROB SOME OF THE MOISTURE TRANSPORT TO THE NORTH. MODELS SEEM TO HAVE BEEN OVERESTIMATING THE MOISTURE RETURN LATELY WITH OUR COOL WEATHER. EVEN TODAY THE RICHEST LOW LEVEL MOISTURE IS BOTTLED UP ALONG A FRONTAL BOUNDARY NEAR THE GULF COAST. MODEL INSTABILITY PARAMETERS HAVE BEEN TRENDING BACK A LITTLE. THINK THAT MORE ORGANIZED CONVECTION WILL BE NECESSARY TO GENERATE SUCH HIGH QPF...AND DON/T SEE THAT YET. WILL HOPE THAT MODELS COME AROUND A BIT BETTER FOR THIS TUE NIGHT SYSTEM. AFTER THAT THERE COULD BE A BIT OF A DRY SLOT BEFORE THE NEXT BLAST ON WED/WED NIGHT. THE NEXT COLD FRONT SWINGS OUT OF CANADA WITH SOME VERY COLD AIR/STRONG WINDS/AND MORE PCPN. THIS COULD BRING SOME MORE WHITE STUFF (SNOW) TO THE AREA WED NIGHT. THU LOOKS TO DRY OUT AGAIN BUT STAY COOL. LONG TERM FRI-MON... GFS/ECMWF MODELS IN DECENT AGREEMENT THIS RUN AND WILL GO WITH A BLENDED SOLN ATTM. UPPER PATTERN REMAINS FAIRLY ZONAL AND ANTICIPATE WAVE CYCLONE DEVELOPMENT OVER THE HIGH PLAINS. WITH THE SFC RIDGE OVER THE E COAST...SRLY FLOW WILL PULL GULF MOISTURE NWRD BUT IT IS STILL A QUESTION AS TO HOW MUCH. AS THE SYSTEM DEVELOPS...LOOKING FOR BAROCLINIC ZONE TO SET UP OVER THE DAKS/MN AND SUFFICIENT LIFT BECOMES AVAILABLE FOR RW/TSTMS ON FRIDAY. RAPID PROGRESSION OF SYSTEMS WILL RESULT IN ANOTHER WAVE CROSSING THE REGION FOR LATE SAT/EARLY SUN AND ANOTHER CHANCE FOR MEASURABLE PCPN. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/GODON/HOPKINS
Hazardous weather outlook, May 11, 6:50 AM CDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 650 AM CDT MON MAY 11 2009 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-121200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 650 AM CDT MON MAY 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO TONIGHT OVER PARTS OF EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND TONIGHT. SOME OF THESE STORMS COULD PRODUCE SMALL HAIL. IN ADDITION...OVERLAND FLOODING PERSISTS ACROSS PORTIONS OF THE SHEYENNE AND THE RED RIVER BASINS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS INCREASES OVER EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON TUESDAY AND WEDNESDAY AS AN AREA OF LOW PRESSURE MOVES THROUGH. THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS EXISTS ON THURSDAY AND FRIDAY AS ANOTHER LOW PRESSURE SYSTEM MOVES THROUGH THE NORTHERN PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTERS PLEASE PROVIDE RAINFALL REPORTS. NG
In the hours before
Special weather statement, May 11, 4:07 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
407 PM CDT MON MAY 11 2009
NDZ028-029-038-112215-
GRIGGS ND-STEELE ND-BARNES ND-
407 PM CDT MON MAY 11 2009
...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR BARNES COUNTY IN SOUTHEAST NORTH
DAKOTA AND WESTERN STEELE COUNTY IN SOUTHEAST NORTH DAKOTA AND GRIGGS
COUNTY IN SOUTHEAST NORTH DAKOTA...
UNTIL 515 PM CDT
AT 406 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...
AND WINDS UP TO 55 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF SUTTON TO 4 MILES SOUTHEAST OF
DAZEY TO 7 MILES NORTHWEST OF HASTINGS...MOVING TO THE EAST AT 20
MPH.
THUNDERSTORMS WILL BE NEAR...
HANNAFORD AND BALD HILL DAM AT 420 PM CDT...VALLEY CITY AND JESSIE AT
430 PM CDT...COOPERSTOWN...LUVERNE AND SIBLEY AT 440 PM CDT...
PILLSBURY...ORISKA AND FINGAL AT 500 PM CDT...
INTERSTATE 94 BETWEEN NORTH DAKOTA MILE MARKER 285 AND NORTH DAKOTA
MILE MARKER 305...
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4766 9778 4673 9770 4670 9827 4757 9851
TIME...MOT...LOC 2108Z 255DEG 17KT 4745 9839 4715 9813
4676 9818
KAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 12:57 PM CDT | Areal Flood Advisory | FGF | Benson, Nelson, Ramsey | 70 hr |
| May 11, 1:55 PM CDT | Areal Flood Advisory | FGF | Ransom | 7 days |
| May 11, 4:07 PM CDT | Special Weather Statement | FGF | Barnes, Griggs | 68 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Severe Thunderstorm Warnings in North Dakota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.